Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Got blood while taking progesterone in oil intramuscular injections. Is this something common?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
It's almost two weeks that i am doing progesterone in oil intramuscular injections in upper outer quadrants (glutial). Yesterday was no different except i've noticed my skin stiffening up making the needle more difficult to go in.. I put needle in, pulled back syringe trigger to see if there was blood, no blood so it was safe to inject.. Only this one was a little more painful and a bleeder! When i pulled out needle after i was done injecting i noticed blood in the syringe. I didn't think nothing of it, until later on when the injection site and below il felt irritatated. Trying to scratch it was challenging, it was then when i realized that a huge patch on my right hip/thigh was numb! By evening it was pronounced! The worst sensation ever, not feeling anything when you touch a certain part of your body. It just feels like dead meat. I really don't have pain from it, aside from the usual injection pain and some pain from the knots that the injections left.. I'm very concerned about this numbness and would like to know what you think it may be? Is this something common? What can i do to help get sensation back? And mostly will i ever get sensation back? Im really nervous about this and quite worried. Any information, suggestions are greatly appreciated. Thank You,
Posted Sat, 16 Nov 2013 in Women's Health
Answered by Dr. Lohit K 3 hours later
Brief Answer:
Sciatic nerve damage? Transient

Detailed Answer:
Hi thanks for using XXXXXXX
I went through your query and understood the concern.

The injection might have injured the sciatic nerve The sciatic nerve injury may be due to direct injury by the needle or due to rupture of blood vessel around the nerve causing haematoma and compression of the nerve. In your case since there is bleeding after prick, there may be chance of blood vessel injury causing this problem.

Usually sciatic nerve injury manifests as motor problem like foot drop and also sensory disturbances along its distribution. This is transient. Since you don't have any motor problem the recovery will be faster. So be relaxed. If you develop any motor problem then consult your doctor for further management, and also learn about the proper procedure of injection to avoid any further problem.

I hope this answered your query and is helpful for you. Feel free to ask if any related query and I will be glad to answer them.
If you like my answers kindly rate it, and write a review as well. Wish you a very happy life and good health.

Above answer was peer-reviewed by
Follow-up: Got blood while taking progesterone in oil intramuscular injections. Is this something common? 5 hours later
I thank you for your reply, but wanted to point out that i did the injection in the upper outer quadrant side of my buttock where i have done my injections these past two weeks without problem. I would think (as i was instructed) that the sciatic nerve is more centered. I would assume i was out of that "danger zone". I do also want to point out that i don't have pain associated with this, besides the common soreness from the injection.
Answered by Dr. Lohit K 17 hours later
Brief Answer:
May be vascular injury.Safe in upperouter quadrant

Detailed Answer:
Hi thanks for writing back.

Yes you are true. The chance of direct nerve injury when you give injection in upper and outer quadrant is very less. But if any vessel injury the nerve can be affected.
You are not presenting the classical signs of sciatic nerve damage also as sciatic nerve innervates the skin on the posterior aspect of the thigh and gluteal regions, as well as the entire lower leg (except for its medial aspect). You don't have any problem in muscle movement and lower leg sensation. So the problem of numbness may be due to vessel injury affecting a branch / part of nerve or variation in blood supply to the area affected.

It should resolve in couple of days. You can consult your doctor once for examination of the dermatomes and muscle action. This will pin point if any nerve damage and also affected nerve.

For now with your doctor advice you can take multivitamin supplements with Vit B6 & B12 with pregabalin and do regular exercise. This will help you.

Hope this answered your query.
Wish you faster recovery and good health.

Above answer was peer-reviewed by
Follow-up: Got blood while taking progesterone in oil intramuscular injections. Is this something common? 8 hours later
Thank you!
Answered by Dr. Lohit K 1 hour later
Brief Answer:
Wish you good health

Detailed Answer:
Wish you faster recovery and good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor